Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 12:07 PM CDT for Madison County, Warren County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 12:07 PM CDT (17:07 UTC)
- Expired
- Jun 19, 2008, 12:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 191707
SVRDMX
IAC121-181-191745-
/O.NEW.KDMX.SV.W.0283.080619T1707Z-080619T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1245 PM CDT.
* AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF WINTERSET...OR 21 MILES SOUTHWEST OF DES MOINES...AND
MOVING SOUTHEAST AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WINTERSET BY 1215 PM CDT...
PATTERSON BY 1240 PM CDT...
BEVINGTON...MARTENSDALE...ST. CHARLES AND ST. MARYS BY 1245 PM
CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 46 AND 62.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4142 9415 4150 9408 4150 9406 4139 9362
4116 9372 4116 9373
TIME...MOT...LOC 1707Z 301DEG 13KT 4145 9398
$$2 follow-up statements
000
WWUS53 KDMX 191723
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CDT THU JUN 19 2008
IAC121-181-191745-
/O.CON.KDMX.SV.W.0283.000000T0000Z-080619T1745Z/
MADISON IA-WARREN IA-
1224 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN WARREN AND NORTHERN MADISON COUNTIES...
AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF PATTERSON...OR 20 MILES SOUTHWEST OF DES
MOINES...MOVING SOUTHEAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PATTERSON BY 1240 PM CDT...
BEVINGTON...MARTENSDALE...7 MILES NORTH OF ST. CHARLES AND 7 MILES
NORTHWEST OF ST. MARYS BY 1245 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 46 AND 62.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4142 9415 4150 9408 4150 9406 4139 9362
4116 9372 4116 9373
TIME...MOT...LOC 1724Z 301DEG 16KT 4144 9394
$$000
WWUS53 KDMX 191742
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT THU JUN 19 2008
IAC121-181-191751-
/O.EXP.KDMX.SV.W.0283.000000T0000Z-080619T1745Z/
MADISON IA-WARREN IA-
1241 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN AND
NORTHERN MADISON COUNTIES WILL EXPIRE AT 1245 PM CDT...
AT 1238 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
THUNDERSTORMS CONTINUED FROM JUST NORTHEAST OF WINERSET SOUTHEAST
INTO SOUTHERN WARREN COUNTY AT 1240 PM. THE STORMS WILL LIKLEY
CONTAIN SMALL HAIL AND HEAVY RAIN.
LAT...LON 4142 9415 4150 9408 4150 9406 4139 9362
4116 9372 4116 9373
TIME...MOT...LOC 1741Z 301DEG 16KT 4140 9385
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:20 AM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jun 19, 6:20 AM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU JUN 19 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/00Z VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT MOST TAF LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALBRECHT LONG TERM...COGIL AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
In the hours before
Local storm report, Jun 19, 11:33 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 2 NNW CARROLL AIRPORT 42.07N 94.80W
06/19/2008 E0.75 INCH CARROLL IA EMERGENCY MNGR
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.